Texas, 2015

Flash Flooding in Texas, November 27 to 28, 2015

November 27 to 28, 2015 · NWS SHV · 4 events in 1 county or zone

A deep upper level trough became cut off from the westerlies across the Inter-Mountain West. This trough helped to bring up Gulf of Mexico moisture as well as Eastern Pacific moisture into the Southern Plains and Lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough became cut off from the westerlies across the Inter-Mountain West. This trough helped to bring up Gulf of Mexico moisture as well as Eastern Pacific moisture into the Southern Plains and Lower Mississippi Valley. The heavy rain threat was aided by moisture streaming northward from Hurricane Sandra which was just off the western Mexican coast at this time. Rainfall became quite heavy on the 27th and 28th of the month with two day rainfall totals in excess of 4 to 8 inches across portions of Northeast Texas. The result was widespread flooding across a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 27, 5:27 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 27, 5:27 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 PM CST FRI NOV 27 2015

.AVIATION...
A STG COLD FRONT HAS BROUGHT WIND SHIFT TO NW NEAR 10 KTS AT KTYR
AND KGGG...AND WILL REACH KTXK...KSHV...AND KLFK BY AROUND 28/03Z.
RAINFALL AND IFR CIGS TO BECOME INCREASINGLY MORE WIDESPREAD WITH
FROPA...WITH MVFR TO LOW VFR CIGS AND PATCHY LGT RAIN...PRIOR TO
FROPA. FROPA NOT TO REACH KELD AND KMLU UNTIL AFTER 28/06Z. VSBYS
MAY BE REDUCED TO 2 TO 4 SM IN WIDESPREAD RAIN. POSTFRONTAL WINDS
VRBL NW TO NE...AND WILL REDUCE TO AROUND 5 KTS BY SATURDAY./VII/.

&&

.PREV DISCUSSION... /ISSUED 141 PM CST FRI NOV 27 2015/

DISCUSSION...
COLD FRONT AS OF 20Z THIS BLACK FRIDAY AFTERNOON EXTENDED FROM NEAR
DEQ THROUGH GGG AND JSO LINE. THIS FRONT SHOULD CONTINUE TO PUSH INTO
NW LA AND SRN AR BEFORE FINALLY BECOMING STATIONARY THROUGH THE
WEEKEND ACROSS S CENTRAL AR...NW LA...AND DEEP E TX.

UPPER LOW CURRENTLY CENTERED OVER SRN NV TO SLOWLY EJECT E THROUGH
THE CENTRAL U.S. THROUGH THE MIDDLE OF NEXT WEEK.

CURRENTLY...THE FORECAST AREA IS REALLY RECEIVING THREE SOURCES OF
MOISTURE. AT THE SURFACE TO ABOUT 850 HPA...SE GULF OF MEXICO INFLOW
OF SOME 30 KNOTS CONTINUES ALONG AND AHEAD OF THE COLD FRONT.
SECOND...THE UPPER LOW IS STEERING A STRONG SUBTROPICAL JETSTREAM
INTO THE CENTRAL UNITED STATES. NOTE THIS SUBTROPICAL JET ORIGINATES
FROM W OF THE HAWAIIAN ISLANDS...A TYPICAL FEATURE OF EL NINO.
FINALLY...DEEP TROPICAL MOISTURE CONTINUES TO ADVECT NE FROM EASTERN
PACIFIC HURRICANE SANDRA LOCATED OFF THE W CENTRAL MEXICO COAST.

WITH THE ABOVE SAID...WILL OBVIOUSLY CONTINUE THE FLASH FLOOD WATCH
THROUGH SUNDAY MORNING NEAR SUNRISE. WE MAY NEED TO EXTEND THE WATCH
IN TIME AND ALSO INCLUDE ADDITIONAL COUNTIES IN E TX...S AR...AND NW
LA ALONG AND AHEAD OF THE COLD FRONT.

RAINY AND COOL WEATHER CONDITIONS REMAIN FORECAST TO CONTINUE THROUGH
MUCH OF THE FIRST WEEK OF DECEMBER AS THE ABOVEMENTIONED PERSISTENT
SUBTROPICAL JET PROVIDES IMPULSES OF ENERGY AND LIFT.
UNFORTUNATELY...YET ANOTHER STRONG SHORT WAVE TROUGH IS FORECAST TO
DEVELOP AND DEEPEN ACROSS THE DESERT SW NEXT WEEKEND WITH ADDITIONAL
HEAVY RAINFALL QUITE POSSIBLE. /VIII./

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  63  54  58 /  60  60  90  80
MLU  63  73  61  69 /  30  30  40  60
DEQ  48  51  47  50 / 100 100 100  80
TXK  53  55  49  52 /  90  90 100  80
ELD  62  67  55  58 /  60  70  90  80
TYR  46  49  46  50 /  90  80  90  80
GGG  49  54  49  53 /  80  80  90  80
LFK  61  65  54  60 /  50  50  50  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR ARZ050-051-
     059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR TXZ096-097-
     108>112-124>126-136-137.

&&
Hazardous weather outlook, Nov 27, 11:46 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST FRI NOV 27 2015

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-281800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-
1146 AM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM CST SUNDAY
MORNING...

EXPECT WIDESPREAD RAIN AND A FEW THUNDERSTORMS TO CONTINUE THROUGH
TONIGHT. THE RAIN IS EXPECTED TO BECOME HEAVY AT TIMES ESPECIALLY
ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR. THE HEAVY RAINFALL
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE FLASH FLOOD THREAT WILL CONTINUE SATURDAY AND SUNDAY. A SLOW
MOVING FRONTAL BOUNDARY WILL ALLOW A BAND OF HEAVY RAINFALL TO
DEVELOP AND PERSIST OVER THE SAME AREAS. STORM TOTAL RAINFALL
AMOUNTS OF THREE TO SIX INCHES ARE EXPECTED. SOME LOCATIONS ALONG
AND NORTH OF INTERSTATE 30 COULD EXPERIENCE RAINFALL TOTALS
BETWEEN SIX AND EIGHT INCHES. IN ADDITION TO POSSIBLE FLASH
FLOODING...MAJOR RIVER FLOODING WILL DEVELOP ALONG THE RED RIVER
AT AND NEAR PECAN POINT. ALSO MAJOR RIVER FLOODING WILL DEVELOP ON
THE SULPHUR RIVER OF NORTHEAST TEXAS AS WELL THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DUE TO FLOODING TONIGHT AND ALSO
DURING THIS WEEKEND.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
281800-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

RAIN AND ISOLATED THUNDERSTORMS WILL SPREAD INTO THE AREA TODAY.
GUSTY WINDS AND HEAVY DOWNPOURS WILL BE POSSIBLE. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WIDESPREAD RAIN AND THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND
BEFORE GRADUALLY ENDING FROM WEST TO EAST ON MONDAY. THIS WILL BE
ANOTHER LONG DURATION RAIN EVENT...WITH TWO TO FOUR INCHES OF
RAINFALL LIKELY...WITH SOME HIGHER AMOUNTS POSSIBLE. FLASH FLOODING
MAY BECOME A CONCERN DURING THIS WEEKEND. RIVER AND BAYOU FLOODING
WILL BECOME AN INCREASING THREAT DURING THIS WEEKEND AND INTO NEXT
WEEK. ALSO A MAJOR RISE WILL MOVE DOWNSTREAM ON THE RED RIVER
THROUGHOUT ALL OF THE FIRST WEEK OF DECEMBER INTO SOUTHWEST ARKANSAS
AND NORTHWEST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

VIII.

In the hours before

Local storm report, Nov 27, 3:36 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      IDABEL                  33.90N  94.82W
11/27/2015                   MCCURTAIN          OK   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED

&&

EVENT NUMBER SHV1500742

MMAYEAUX
Local storm report, Nov 27, 4:38 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
438 PM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      IDABEL                  33.90N  94.82W
11/27/2015                   MCCURTAIN          OK   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED

&&

CORRECTED EVENT TIME

EVENT NUMBER SHV1500742

10
Local storm report, Nov 27, 5:47 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
547 PM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      10 N BROKEN BOW         34.17N  94.74W
11/27/2015                   MCCURTAIN          OK   911 CALL CENTER

            TRUCK WAS WASHED OFF OF A LOW WATER BRIDGE CROSSING.
            DRIVER WAS ABLE TO ESCAPE AND GET TO HIGH GROUND.

&&

EVENT NUMBER SHV1500743

10

The radar

The Shreveport radar (KSHV), 183 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Red River

When
November 27, 8:15 PM CST to November 28, 10:45 AM CST
Where
Red River County, 0.34 mi SSW of Bagwell to 0.98 mi ESE of Bagwell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.665, -95.171

A truck was was stranded in high water on CR. 2149 near the Bagwell, Texas community.

Flash Flood, Red River

When
November 28, 12:00 AM CST to 10:45 AM CST
Where
Red River County, 3.37 mi S of Sherry to 2.56 mi SSW of Sherry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.482, -95.108

Intersection of FM 909 and FM1487 was closed south southwest of Clarksville, Texas.

Flash Flood, Red River

When
November 28, 6:30 AM CST to 10:45 AM CST
Where
Red River County, 1.84 mi W of Cuthand to 0.7 mi WSW of Cuthand
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.471, -95.082

FM 1487 south of Clarksville, Texas was flooded and closed.

Flash Flood, Red River

When
November 28, 6:30 AM CST to 10:45 AM CST
Where
Red River County, 0.9 mi NE of Petersburg to 0.44 mi WNW of Jake Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.560, -94.990

FM 3390 southeast of Clarksville, Texas was flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603187, 603191, 603196, 603197.